Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 36, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at Jun 28, 2021, 12:37 PM CDT for 4 counties in Kansas. It was in force for 4 days. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2021, 12:37 PM CDT (17:37 UTC)
- Expired
- Jul 2, 2021, 11:26 AM CDT
- In force
- 4 days
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allen County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS
The radar
The Topeka radar (KTWX), 146 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 2:50 PM CDT | HEAVY RAIN 2.27 | Toronto, KS | MESONET STATION DW9929 TORONTO. |
| Jun 28, 6:30 PM CDT | HEAVY RAIN 2.04 | 1 Nnw Coyville, KS | CO-OP OBSERVER STATION CYVK1 1.4 NW COYVILLE. |
| Jun 29, 9:44 AM CDT | FLOOD | Iola, KS | A FEW COUNTY ROADS FLOODED. |
| Jun 29, 9:46 AM CDT | FLOOD | Fredonia, KS | A FEW COUNTY ROADS FLOODED. |
| Jun 29, 10:45 AM CDT | FLOOD | Yates Center, KS | A FEW COUNTY ROADS WERE FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
455 WGUS43 KICT 281737 FLWICT BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Wichita KS 1237 PM CDT Mon Jun 28 2021 KSC001-133-205-207-282330- /O.NEW.KICT.FA.W.0036.210628T1737Z-210628T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allen KS-Neosho KS-Wilson KS-Woodson KS- 1237 PM CDT Mon Jun 28 2021 The National Weather Service in Wichita has issued a * Flood Warning for... Allen County in southeastern Kansas... Neosho County in southeastern Kansas... Wilson County in southeastern Kansas... Woodson County in southeastern Kansas... * Until 630 PM CDT. * At 1237 PM CDT, local law enforcement reported heavy rain in the warned area due to thunderstorms. Flooding is ongoing or expected to begin shortly. Between 1 and 3 inches of rain have fallen. * Some locations that will experience flooding include... Parsons, Chanute, Iola, Neodesha, Fredonia, Humboldt, Yates Center, Erie, St. Paul, La Harpe, Gas, Moran, Thayer, Altoona, Toronto, Buffalo, Neosho Falls, Galesburg, Savonburg and Elsmore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive into flooded areas or go around barricades. Nearly two feet of water will carry most vehicles away. Turn around, don't drown. Be aware of your surroundings and do not drive on flooded roads. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3804 9596 3804 9508 3738 9509 3739 9596 $$ Metzger
6 follow-up statements
742 WGUS43 KICT 282324 FLWICT BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Wichita KS 624 PM CDT Mon Jun 28 2021 KSC001-133-205-207-291500- /O.EXT.KICT.FA.W.0036.000000T0000Z-210629T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allen KS-Neosho KS-Wilson KS-Woodson KS- 624 PM CDT Mon Jun 28 2021 The National Weather Service in Wichita has extended the * Flood Warning for... Allen County in southeastern Kansas... Neosho County in southeastern Kansas... Wilson County in southeastern Kansas... Woodson County in southeastern Kansas... * Until 1000 AM CDT Tuesday. * At 624 PM CDT, local law enforcement reported continued flooding of roads and low lying areas. Between 1 and 3 inches of rain have fallen. Additional rainfall is likely this evening. * Some locations that will experience flooding include... Parsons, Chanute, Iola, Neodesha, Fredonia, Humboldt, Yates Center, Erie, St. Paul, La Harpe, Gas, Moran, Thayer, Altoona, Toronto, Buffalo, Neosho Falls, Galesburg, Savonburg and Elsmore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3804 9596 3804 9508 3738 9509 3739 9596 $$ Martin
682 WGUS43 KICT 291441 FLWICT BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Wichita KS 941 AM CDT Tue Jun 29 2021 KSC001-133-205-207-301700- /O.EXT.KICT.FA.W.0036.000000T0000Z-210630T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allen KS-Neosho KS-Wilson KS-Woodson KS- 941 AM CDT Tue Jun 29 2021 The National Weather Service in Wichita has extended the * Flood Warning for... Allen County in southeastern Kansas... Neosho County in southeastern Kansas... Wilson County in southeastern Kansas... Woodson County in southeastern Kansas... * Until noon CDT Wednesday. * At 941 AM CDT, Local law enforcement reported some flooding problems of roadways still occurring in the warned area due to heavy rainfall over the past few days. * Some locations that will experience flooding include... Parsons, Chanute, Iola, Neodesha, Fredonia, Humboldt, Yates Center, Erie, St. Paul, La Harpe, Gas, Moran, Thayer, Altoona, Toronto, Buffalo, Neosho Falls, Galesburg, Savonburg and Elsmore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3804 9596 3804 9508 3738 9509 3739 9596 $$ Jakub
807 WGUS83 KICT 301619 FLSICT Flood Statement National Weather Service Wichita KS 1119 AM CDT Wed Jun 30 2021 KSC133-205-207-301629- /O.CAN.KICT.FA.W.0036.000000T0000Z-210630T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Neosho KS-Wilson KS-Woodson KS- 1119 AM CDT Wed Jun 30 2021 ...FLOOD WARNING IS CANCELLED FOR NEOSHO, WILSON AND WOODSON COUNTIES... Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. A Flood Watch remains in effect until 700 PM CDT Wednesday for A portion of Southeast Kansas. LAT...LON 3804 9508 3773 9509 3773 9553 3804 9552 $$ KSC001-301700- /O.CON.KICT.FA.W.0036.000000T0000Z-210630T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allen KS- 1119 AM CDT Wed Jun 30 2021 ...FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT TODAY FOR ALLEN COUNTY... At 1119 AM CDT, Local law enforcement reported some roads still closed across the warned area due to past heavy rainfall. Some locations that will experience flooding include... Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred, Bassett, Iola Airport and Petrolia. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3804 9508 3773 9509 3773 9553 3804 9552 $$ Jakub
551 WGUS43 KICT 301624 FLWICT BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Wichita KS 1124 AM CDT Wed Jun 30 2021 KSC001-011700- /O.EXT.KICT.FA.W.0036.000000T0000Z-210701T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allen KS- 1124 AM CDT Wed Jun 30 2021 The National Weather Service in Wichita has extended the * Flood Warning for... Allen County in southeastern Kansas... * Until noon CDT Thursday. * At 1124 AM CDT, Local law enforcement reported some roads still closed across the warned area due to past heavy rainfall. * Some locations that will experience flooding include... Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred, Bassett, Iola Airport and Petrolia. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3804 9508 3773 9509 3773 9553 3804 9552 $$ Jakub
636 WGUS43 KICT 011644 FLWICT BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Wichita KS 1144 AM CDT Thu Jul 1 2021 KSC001-021700- /O.EXT.KICT.FA.W.0036.000000T0000Z-210702T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allen KS- 1144 AM CDT Thu Jul 1 2021 The National Weather Service in Wichita has extended the * Flood Warning for... Allen County in southeastern Kansas... * Until noon CDT Friday. * At 1144 AM CDT, Local law enforcement reported some roads still closed across the warned area due to past heavy rainfall. * Some locations that will experience flooding include... Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred, Bassett, Iola Airport and Petrolia. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3804 9508 3773 9509 3773 9553 3804 9552 $$ Jakub
658 WGUS83 KICT 021626 FLSICT Flood Statement National Weather Service Wichita KS 1126 AM CDT Fri Jul 2 2021 KSC001-021636- /O.CAN.KICT.FA.W.0036.000000T0000Z-210702T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allen KS- 1126 AM CDT Fri Jul 2 2021 ...FLOOD WARNING IS CANCELLED FOR ALLEN COUNTY... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3804 9508 3773 9509 3773 9553 3804 9552 $$ Kleinsasser
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Jun 28, 6:47 AM CDT, 5 hours 50 minutes earlier.
Area forecast discussion, Jun 28, 6:47 AM CDT, 5 hours 50 minutes before
Area Forecast Discussion National Weather Service Wichita KS 647 AM CDT Mon Jun 28 2021 .SHORT TERM...(Today through Wednesday night) Issued at 334 AM CDT Mon Jun 28 2021 As has been the case over the last couple of days, an upper trough continues to sit over Mid-America. Meanwhile, highly anomalous ridging continues across the Pacific Northwest into British Columbia with another ridge over the Mid-Atlantic/Northeast regions. Little movement in the upper pattern will result in another couple days of scattered shower and storm activity across the area. In general the western edge of the shower/storm activity has been along the PW gradient/850 moisture transport gradient. These gradients are set to expand slightly west today. Degree of coverage still remains somewhat of a challenge, but with little capping and no sfc mechanisms to focus showers/storm activity expect rather scattered activity today. Given the environment, expect pockets of heavy downpours that could cause ponding of water/localized flooding. This morning, outside of the better area of PW/850 moisture, there is also a decent shield of precip developing immediately ahead of a PV wave (Rap) that looks to push northeast this morning. You can see this subtle feature in this mornings WV imagery as well. Depending how this area of precip continues to develop, pops may need to be increased over central KS this morning. The upper trough will begin to finally start its shift east this tonight thru Tuesday. However continued weak moisture advection amidst the high PW airmass will likely result in additional scattered showers and storms through mid week. With ample cloud cover and scattered showers and storms, temperatures will remain below normal in the low to mid 80s. .LONG TERM...(Thursday through Sunday) Issued at 334 AM CDT Mon Jun 28 2021 By Friday a pronounced trough is expected to wrap into a closed upper low over the great lakes while upper ridging is centered over the northern plains/Manitoba. This pattern will usher in drier air to the region for a much drier holiday weekend. Expect slightly warmer temps for the weekend with mid to upper 80s temps expected. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 639 AM CDT Mon Jun 28 2021 Main aviation concerns will be some low clouds early this morning over SE KS along with shower/storm chances today and tonight. Upper trough remains situated from northern MN down into eastern CO with a very moist airmass stretching from the TX Panhandle, through eastern KS and into MO. Scattered showers and storms will be possible today and tonight with the higher chances over SE KS where deeper moisture will be situated. So for now will only mention thunder at KCNU and KICT, where confidence is higher. Some LIFR ceilings developed a couple hours ago over SE KS and these should stick around for a few more hours before lifting. Most sites should continue to see VFR levels through this TAF period. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 82 68 81 67 / 50 50 60 50 Hutchinson 84 66 81 66 / 40 40 50 40 Newton 82 67 80 67 / 50 50 60 40 ElDorado 81 66 79 67 / 50 60 70 50 Winfield-KWLD 81 67 80 68 / 50 70 70 50 Russell 84 65 84 64 / 30 20 20 30 Great Bend 84 64 82 65 / 20 20 30 30 Salina 86 65 84 67 / 30 40 40 40 McPherson 84 65 82 66 / 40 40 50 40 Coffeyville 81 68 84 70 / 70 70 60 40 Chanute 80 67 82 70 / 70 80 70 50 Iola 80 67 82 69 / 60 80 70 50 Parsons-KPPF 81 68 83 70 / 70 80 70 50 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch until 7 AM CDT this morning for KSZ096-099-100. && SHORT TERM...KMB LONG TERM...KMB AVIATION...RBL
Hazardous weather outlook, Jun 28, 5:12 AM CDT, 7 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 512 AM CDT Mon Jun 28 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-291015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 512 AM CDT Mon Jun 28 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Showers and storms producing heavy rainfall will remain possible through tonight across the area. With saturated soils, any additional rainfall could lead to localized flooding. An areal flood warning remains in place across Allen and Neosho Counties and river flood warnings continue along the Neosho River. Don't drown, turn around. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic chances for showers and storms will remain in the forecast for much of the upcoming week. Locally heavy rain and flooding will be the biggest concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jun 28, 8:42 AM CDT, 3 hours 55 minutes before
Special Weather Statement National Weather Service Wichita KS 842 AM CDT Mon Jun 28 2021 KSZ091-092-281415- Harper KS-Sumner KS- 842 AM CDT Mon Jun 28 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Harper County in south central Kansas... Southwestern Sumner County in south central Kansas... * Until 915 AM CDT. * At 837 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 10 miles west of Caldwell...moving north at 10 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Freeport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3705 9769 3703 9786 3724 9788 3725 9762 TIME...MOT...LOC 1341Z 177DEG 8KT 3708 9778 HOWERTON
Special weather statement, Jun 28, 8:47 AM CDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
847 AM CDT Mon Jun 28 2021
KSZ092-093-281415-
Cowley KS-Sumner KS-
847 AM CDT Mon Jun 28 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Cowley County in south central Kansas...
Eastern Sumner County in south central Kansas...
* Until 915 AM CDT.
* At 843 AM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall 7 miles south of
Wellington...moving northeast at 15 mph.
* Wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Winfield, Wellington, Belle Plaine, Oxford, Udall, South Haven,
Rock, Mayfield, Winfield City Lake, Perth and Wellington Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 9751 3729 9756 3748 9716 3747 9682
3727 9681
TIME...MOT...LOC 1347Z 233DEG 15KT 3717 9742
METZGERSpecial weather statement, Jun 28, 9:41 AM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
941 AM CDT Mon Jun 28 2021
KSZ069-092-093-281545-
Butler KS-Cowley KS-Sumner KS-
941 AM CDT Mon Jun 28 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Butler County in south central Kansas...
Western Cowley County in south central Kansas...
Eastern Sumner County in south central Kansas...
* Until 1045 AM CDT.
* At 940 AM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall over Oxford...
moving northeast at 20 mph.
* Wind gusts up to 50 mph will be possible with this storm. Very
heavy rain is occurring with this storm. Localized flooding is
likely in low lying areas.
* Locations impacted include...
Arkansas City, Winfield, Mulvane, Douglass, Oxford, Udall, Geuda
Springs, Rock, Winfield City Lake and Strother Field Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 9729 3748 9725 3747 9715 3754 9715
3769 9684 3709 9687
TIME...MOT...LOC 1441Z 237DEG 18KT 3728 9714
METZGERSpecial weather statement, Jun 28, 10:41 AM CDT, 1 hour 56 minutes before
Special Weather Statement National Weather Service Wichita KS 1041 AM CDT Mon Jun 28 2021 KSZ069-093-281645- Butler KS-Cowley KS- 1041 AM CDT Mon Jun 28 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Butler County in south central Kansas... Northern Cowley County in south central Kansas... * Until 1145 AM CDT. * At 1039 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall 7 miles southwest of Atlanta, or 9 miles northeast of Winfield...moving northeast at 20 mph. * Wind gusts up to 50 mph will be possible with this storm. This storm is producing very heavy rain. Some areas have reported as much as an inch of rain. Localized flooding is likely in low lying areas. * Locations impacted include... Winfield, Douglass, Burden, Atlanta, Latham, Rock, Cambridge, Winfield City Lake and Beaumont. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && LAT...LON 3751 9706 3773 9653 3732 9653 3719 9695 TIME...MOT...LOC 1540Z 240DEG 17KT 3738 9687 METZGER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:42 AM CDT | Special Weather Statement | ICT | Sumner | 33 min |
| Jun 28, 8:47 AM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| Jun 28, 9:41 AM CDT | Special Weather Statement | ICT | Cowley | 64 min |
| Jun 28, 10:41 AM CDT | Special Weather Statement | ICT | Cowley | 64 min |
| Jun 28, 11:38 AM CDT | Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more | 3 days |
| Jun 28, 1:33 PM CDT | Areal Flood Warning | ICT | Chautauqua | 20 hr |
| Jun 28, 3:37 PM CDT | Areal Flood Warning | ICT | Russell | 4 hr |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.